Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 22, NWS Gaylord, MI

July 27, 2021

NWS Gaylord, MI issued this special marine warning at Jul 27, 2021, 2:17 AM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 2:17 AM EDT (06:17 UTC)
Expired
Jul 27, 2021, 3:45 AM EDT
In force
88 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 97 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

519 
WHUS53 KAPX 270617
SMWAPX
LMZ341-342-362-270745-
/O.NEW.KAPX.MA.W.0022.210727T0617Z-210727T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
217 AM EDT Tue Jul 27 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Michigan South of a line from Seul Choix Point to the Mackinac
  Bridge and North of a line from Charlevoix MI to South Fox Island
  5NM offshore...
  Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
  Bay...
  Seul Choix Point to 5NM West of Mackinac Bridge...

* Until 345 AM EDT.

* At 217 AM EDT, strong thunderstorms were located along a line
  extending from 19 nm west of Point Patterson to 17 nm west of South
  Fox Island, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Waugoshance Point, South Fox Island, Good Hart, Big Rock Point,
  Charlevoix, Petoskey, Sturgeon Bay, Harbor Springs, Beaver Island,
  Cross Village, Point Aux Chenes, Point Patterson and The Mouth Of
  Little Traverse Bay.

LAT...LON 4584 8590 4595 8592 4596 8587 4601 8586
      4601 8569 4603 8566 4596 8488 4571 8487
      4561 8502 4555 8505 4548 8501 4544 8487
      4539 8486 4535 8492 4532 8503 4532 8518
      4525 8531 4540 8623
TIME...MOT...LOC 0617Z 282DEG 26KT 4599 8612 4548 8626 

HAIL...<.75IN
WIND...>34KTS

$$

JSL
1 follow-up statement
901 
FZUS73 KAPX 270644
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
244 AM EDT Tue Jul 27 2021

LMZ341-342-362-270745-
/O.CON.KAPX.MA.W.0022.000000T0000Z-210727T0745Z/
244 AM EDT Tue Jul 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 345 AM EDT...

For the following areas...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...

At 243 AM EDT, strong thunderstorms were located along a line
extending from 8 nm southwest of Point Patterson to near South Fox
Island, moving southeast at 35 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Waugoshance Point, South Fox Island, Good Hart, Big Rock Point,
Charlevoix, Petoskey, Sturgeon Bay, Harbor Springs, Beaver Island,
Cross Village, Point Aux Chenes, Point Patterson and The Mouth Of
Little Traverse Bay.

LAT...LON 4583 8591 4595 8592 4596 8587 4601 8586
      4601 8569 4603 8566 4596 8488 4571 8487
      4561 8502 4555 8505 4548 8501 4544 8487
      4539 8486 4535 8492 4532 8503 4532 8518
      4525 8531 4540 8623
TIME...MOT...LOC 0643Z 294DEG 37KT 4586 8578 4540 8596 

HAIL...<.75IN
WIND...>34KTS

$$

JSL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jul 27, 12:02 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 12:02 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1202 AM EDT Tue Jul 27 2021

.UPDATE...
Issued at 437 PM EDT Mon Jul 26 2021

Convection has developed over ne WI, with a relatively large
cluster nearing MNM. The airmass over ne WI has surface dew points
in the mid 60s to near 70f. On our side of Lake MI, dew points are
in the low 60s along the coast, and in the 50s inland. We are not
unstable on this side of the lake, and CAMs are in good agreement
that convection will struggle to cross the lake until much later
this evening. (Mind you, those CAMS were earlier in agreement that
convection would not fire in ne WI this afternoon.) Am keeping the
early evening forecast dry for now in nw lower MI, but will need
to monitor of course.

&&

.NEAR TERM...(Through Tonight)
Issued at 333 PM EDT Mon Jul 26 2021

...Showers and storms return for some tonight...

High impact weather potential:

Nw flow aloft continues, with a jet max/shortwave digging toward
southern Manitoba. Surface high pressure continues to drift se-
ward from se IA toward the OH Valley. Warm/moist return flow is
increasing into the eastern Dakotas and MN, and a warm front is
becoming better defined in that area. Wx is quiet here presently,
with only a few to sct cu in some spots. But active wx is progged
to move into the area, toward and especially after midnight.

A plume of significant instability (MlCape values 1.5k-2k j/kg)is
only just now starting to advance across the warm sector into sw
MN. The tip of this plume eventually arcs toward western Superior
and surrounding land areas this evening. There it will encounter
the digging shortwave and associated heights falls, helping
initiate convection over northern MN and western upper MI shortly
after 00Z/8pm. Fast mid-level flow (wnw 500mb winds of 50-60kt) will
quickly push activity se-ward with time. As is all too typical,
instability will be relatively meager here (mid to high triple-
digit MuCape values), with organized convection likely to be in a
weakening state when it arrives overnight. But shear values are
impressive (0-6km bulk shear circa 50kt in northern sections). Not
out of the question for overnight storms to pose a wind damage
threat just out of sheer momentum.

Only start to introduce very small pops toward 10-11pm, with
likely pops south of M-28 and north of M-32 arriving after
midnight. Axis of highest pops will settle southward toward M-32
and M-72 as we approach dawn. Localized rainfall amounts of
0.5-1.0" are forecast, mainly after 2 am.

Min temps were lowered a touch, as we will have a short window to
see some radiative cooling before clouds increase. Min temps near
60 to the mid 60s.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 333 PM EDT Mon Jul 26 2021

...Lingering rain and thunder chances through Tuesday afternoon...

High impact weather potential: Lingering hit and miss thunder
possible through Tuesday afternoon, although none are expected to
become severe at this time.

Upper flow regime remains fairly steady with high pressure centered
over the western half of the CONUS and low amplitude troughing
across the far eastern side. This northwesterly flow between the two
said features will produce some chances of rain through early
afternoon Tuesday with ample moisture from monsoonal moisture being
advected in on lower levels combining with already available
moisture and mid-level disturbances riding the eastern periphery of
aforementioned ridge centered over the Rocky mountain chain and into
northern Michigan. Instability will be lacking over northern
Michigan throughout Tuesday from stratiform precip/clouds as
convection upstream flows into our area. Rain chances will diminish
throughout the afternoon hours Tuesday as a narrow area of drier air
takes over from surface high pressure centered to our west and
another mid-level perturbation approaches from the northwest. This
next disturbance will once again bring rain chances into the
forecast area Wednesday afternoon and continue into the next
forecast period.

Winds will be light and variable Tuesday before a more southerly
component takes over ahead of the next disturbance...but still
remain light through Wednesday night. Could see some gusts around 10-
15 mph during the afternoon hours Wednesday due to diurnal mixing.

Temperatures will be in the upper 70s to mid 80s during the
afternoon hours and drop to the mid 50s to 60 degrees Tuesday night.

.LONG TERM...(Thursday night through Monday)
Issued at 333 PM EDT Mon Jul 26 2021

...More shower/storm chances at times...

High impact weather potential: Minimal for now.

Northwest flow aloft talked about in the short term section above
continues relatively unabated through the rest of the week. Current
trends support next fast moving wave (mentioned in the previous
forecast period) continuing shower potential through early afternoon
Thursday. Models are hinting at some moderately heavy rain amounts
in a relatively short timeframe...especially south of the M-55
cooridor. Another wave may possibly arrive Saturday giving us
additional rain chances through early Sunday. Seasonably mild
conditions will continue, with highs in the upper 70s to low 80s
Thursday, but "cooling" to mostly in the 70s for Friday and most of
the rest of the long term forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM EDT Mon Jul 26 2021

Main concern is the line of thunderstorms moving out of W Upper
and N Wisconsin. Timing on this line is for sometime around
07z/Tue. Think that the first hour or two of the line will have
the thunder, then rain showers after the line goes through. The
thunderstorms are elevated convection, so low level wind shear
will be an issue through the first 3 to 6 hours of the TAFs. AFter
that, the winds will begin to mix. CIGS will lift by 12z/Tue, and
then the skies are expected to clear out by the afternoon.

&&

.MARINE...
Issued at 333 PM EDT Mon Jul 26 2021

Weak systems passing thru the region will kick off occasional
shower/t-storm chances. But winds will remain relatively light,
and waves benign. Sw-erly breezes tonight, becoming northern by
late Tue and Tue night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...JZ
SHORT TERM...TL
LONG TERM...TL
AVIATION...JL
MARINE...JZ
Hazardous weather outlook, Jul 26, 3:47 PM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
347 PM EDT Mon Jul 26 2021

MIZ016>018-020>036-041-042-086>088-095>099-271200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
347 PM EDT Mon Jul 26 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms after 11 pm tonight for all
of northern Michigan, with a small risk of a few severe storms.
The primary threat will be for damaging winds. The best chance for
severe storms will be west of a line from Cadillac to Alpena,
including eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues Tuesday, though severe
storms are unlikely. Locally heavy rainfall is also possible.

There is another chance for thunderstorms late Wednesday afternoon
and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
347 PM EDT Mon Jul 26 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms after 11 pm tonight for all
of northern Michigan, with a small risk of a few severe storms.
The primary threat will be for damaging winds. The best chance for
severe storms will be on Lake Michigan, Lake Superior, and Lake
Huron north of Alpena.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues for all nearshore waters
Tuesday, though severe storms are unlikely.

There is another chance for thunderstorms late Wednesday afternoon
and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 27, 12:43 AM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1243 AM EDT Tue Jul 27 2021

MIZ086-095-096-270530-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
1243 AM EDT Tue Jul 27 2021

...A strong thunderstorm will impact portions of west central
Chippewa and northwestern Mackinac Counties through 130 AM EDT...

At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naubinway, or 15 miles south of Newberry, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Fibre, Rexton, Gould City, East Lake, Batty Doe
Lake, Garfield Township and Loon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4624 8586 4624 8482 4595 8492 4595 8501
      4599 8506 4601 8516 4601 8523 4605 8533
      4604 8546 4605 8548 4601 8557 4595 8561
      4595 8587
TIME...MOT...LOC 0442Z 289DEG 27KT 4613 8545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:43 AM EDTSpecial Weather StatementAPXMackinac47 min
Jul 27, 12:50 AM EDTSevere Thunderstorm WarningAPXMackinac40 min
Jul 27, 1:13 AM EDTSpecial Marine WarningAPX32 min
Jul 27, 2:59 AM EDTSpecial Weather StatementAPXCheboygan61 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.